Search icon

Health

17th Dec 2017

The one painkiller you should NEVER give to a child with chickenpox

Did YOU know this?

Trine Jensen-Burke

If you have ever had a child with chickenpox (or, indeed, remember having them yourself as a child), you will know just how uncomfortable this illness is.

And because chickenpox is a viral illness, there is no cure other than time and care – and all we can do is try to manage the symptoms, which usually are fever and an itchy rash on the skin. The good news is that this extremely common childhood illness is usually fairly mild and will have blown over within a week or so. The bad news? It can be pretty grim while it is at its peak.

Which is why we often reach for painkillers to help them ride it out – and to make both the fever and the itching more bearable.

However; did you know that there is one painkiller in particular you should avoid at all costs if your child has chickenpox?

According to the NHS website, you should only give painkillers containing paracetamol when given to someone with chickenpox (such as Calpol, for instance), and avoid any medication containing ibuprofen – as they can sometimes make people with chickenpox very ill.

In fact, according to Netdoctor.co.uk, research over the years has shown that using ibuprofen in chicken pox may lead to an increased risk of serious skin infection – and a condition called necrotising fasciitis. The specific reasons for this are unknown, but it’s thought that by reducing the inflammation that the body has in response to the chicken pox spots, it may reduce the body’s ability to fight infections on the skin and therefore certain bacteria might hijack that vulnerability.

Also, by reducing inflammation, the ibuprofen could also be masking the signs of serious infection, which is why the majority of doctors now advice pregnant women and children with chickenpox to only stick to painkillers containing paracetamol.

As always; read the packet or leaflet that comes with the medicine to check if it’s suitable and how much to take. Speak to a pharmacist or your GP if you’re unsure.